Sedatives can be misused to produce an overly-calming effect (alcohol being the classic and most common sedating drug).
In the event of an overdose or if combined with another sedative, many of these drugs can cause unconsciousness (see hypnotic) and even death.
People who have difficulty dealing with stress, anxiety or sleeplessness may overuse or become dependent on sedatives.
Some heroin users may take them either to supplement their drug or to substitute for it.
Stimulant users may take sedatives to calm excessive jitteriness.
Others take sedatives recreationally to relax and forget their worries.
Dependent users may get withdrawal symptoms ranging from restlessness and insomnia to convulsions and death.There are also serious paradoxical reactions that may occur in conjunction with the use of sedatives that lead to unexpected results in some individuals.Malcolm Lader at the Institute of Psychiatry in London estimates the incidence of these adverse reactions at about 5%, even in short-term use of the drugs.There is some overlap between the terms "sedative" and "hypnotic".Advances in pharmacology have permitted more specific targeting of receptors, and greater selectivity of agents, which necessitates greater precision when describing these agents and their effects: Doctors often administer sedatives to patients in order to dull the patient's anxiety related to painful or anxiety-provoking procedures.